Alert archive / Kansas / River Flood Warnings in 2009

River Flood Warning 103, NWS Wichita, KS

September 9, 2009Montgomery County, Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 9, 2009, 8:21 AM CDT for Montgomery County, Wilson County, Kansas. It took effect at Sep 9, 2009, 1:58 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Sep 9, 2009, 8:21 AM CDT (13:21 UTC)
In effect from
Sep 9, 2009, 1:58 PM CDT
Expired
Sep 12, 2009, 2:01 PM CDT
In force
3 days
Issued by
NWS Wichita, KS
Flood severity
Minor

Counties Montgomery County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Verdigris River at Independence (IDPK1). The gauge peaked at 35.41 ft at Sep 9, 2009, 9:00 PM CDT.

actionminormoderate204009/0909/1009/1109/1209/13
Action stage
28 ft
Minor stage
30 ft
Moderate stage
47.6 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 9, 7:03 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 9, 7:03 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
703 AM CDT WED SEP 9 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CURRENT COMPLEX OF SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUES NEAR
THE KCNU TAF SITE...WITH MORE SCATTERED SHOWERS LOCATED NEAR
THE KICT/KHUT TAF SITES.  THIS CONVECTION HAS LEAD TO IFR AND LIFR
CEILINGS ACROSS THE REGION WITH SOME MVFR VISIBILITIES. WILL SEE THE
IFR CEILINGS CONTINUE NEAR THE TSRA...AND COULD STILL SEE SOME IFR
VISIBILITIES THIS MORNING NEAR THE KCNU AND KICT TAF SITES UNTIL
SHOWERS AND TSRA WINDS DOWN BY AROUND 18Z.  AFTER THE SHOWERS END
EXPECT CEILINGS TO IMPROVE TO MVFR FOR THE REST OF THE DAYLIGHT
HOURS.

NOT ALOT OF CONFIDENCE IN HOW TONIGHT WILL PLAY OUT...WITH CURRENT
THOUGHTS OF KEEPING MOST OF THE TONIGHTS SHOWER CHANCES FURTHER TO
THE SOUTH OF THE AREA. COULD SEE SOME SHRA/TSRA REDEVELOP NEAR
KCNU...BUT WILL NOT INSERT THIS JUST YET.  THE REST OF THE TAF SITES
WILL SEE CEILINGS DETERIORATE AFTER 06Z/THU WITH CEILINGS AGAIN
GOING IFR POSSIBLY LIFR.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT WED SEP 9 2009/

DISCUSSION...
FORECAST HIGHLIGHT:
FLASH FLOOD WATCH BEING EXTENDED TIL 7 PM THIS EVENING FOR ALL OF SE KS
& MOST OF SC KS.

TODAY:
NUMEROUS SHRA/(+)TSRA CONTINUE TO MOVE SLOWLY E OVER CNTRL & ERN KS THIS
MORNING IN REGION OF STRONG/DEEP ISENTROPIC ASCENT ENHANCED BY PRESENCE
OF MCV VENTURING E/SE OVER ERN KS. DOPPLER 1-HR ESTIMATES ARE THAT PARTS
OF ELK & CHAUTAUQUA COUNTIES ARE RECEIVING 1.75 TO 2 INCHES AS RECENTLY
AS 3 AM CDT. WITH NEARLY STATIONARY W-E ORIENTED SFC-925MB FRONT DRAPED
ALONG KS/OK BORDER THRU THIS AFTERNOON INTERACTING WITH ULTRA-HIGH
OCTANE FUEL AS EVIDENCED BY PWS OF 150-200% HAVE EXTENDED FLASH FLOOD
WATCH TIL 7 PM CDT...BY WHICH TIME MID-LVL VORT LOBE WILL HAVE VACATED
THE SE KS PREMISES. REST OF INHERITED FORECAST ESSENTIALLY UNCHANGED.

REST OF THE WEEK:
SCENARIO PICTURED OVER PAST 2 NIGHTS REMAINS ESSENTIALLY UNCHANGED AS
WELL. VIGOROUS 500-MB WAVE STILL SCHEDULED TO MOVE E OVER NRN ROCKIES
THU NIGHT AROUND WHICH TIME IT SHOULD DROP ALMOST DUE S AS IT ENCOUNTERS
500-MB OMEGA BLOCK FORMING OVER GREAT LAKES. THIS FEATURE IS STILL
EXPECTED TO EVOLVE INTO A CUT-OFF MID-UPR LOW FRI THAT MAY SETTLE AS FAR
S AS NEBRASKA. THIS FEATURE WILL INDUCE A COLD FRONT TO PUSH SE TOWARD
CNTRL KS LATE FRI AFTERNOON WITH THE BOUNDARY STILL SCHEDULED TO ARRIVE
SE KS LATE FRI NIGHT/EARLY SAT MORNING. THE BEHAVIOR OF THE CUT-OFF UPR
LOW WILL REQUIRE CLOSE MONITORING. THE ECMWF (& TO LESSER EXTENT THE
GFS) DEPICT THE CUT-OFF UPR LOW RETROGRADING TOWARD MT & WY LATE SAT NGT
& EARLY SUN. SUCH BEHAVIOR WOULD INDUCE THE AFORE-MENTIONED FRONT TO
STALL IT VENTURES ACROSS SE KS. SUCH A TRANSITION WOULD TRANSLATE INTO A
PROLONGED PERIOD OF RA/TSRA FOR PRIMARILY THE SE HALF OF KICT COUNTRY
FOR MUCH OF THE WEEKEND. WITH THE GFS & ECMWF DISPLAYING GOOD RUN-TO-RUN
CONSISTENCY POSSESS SUFFICIENT CONFIDENCE TO INCREASE POPS OVER SE KS TO
50-60% FROM FRI NIGHT THRU SAT NIGHT. SE-NEIGHBORING WFOS ARE PICTURING
AN ALMOST IDENTICAL SCENARIO. THEREFORE WILL NEED TO KEEP FURTHER FLASH
FLOOD WATCHES IN MIND FOR SE KS AS THE WEEKEND APPROACHES.

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WITH FAIRLY STAGNANT AIRMASS ENTRENCHED ACROSS KS ALL 5 TERMINALS
LIKELY TO EXPERIENCE IFR CIGS & VSBYS AS NUMEROUS SLOW-MOVING
+TSRA LOCALLY REDUCE VSBYS TO 2SM. (ESPECIALLY ACROSS SC & SE KS)
WITH MOISTURE-LADEN LWR-DECK FLOW SLOWLY BACKING TO NELY COMPONENT
AM INCREASINGLY PESSIMISTIC THAT ALL 5 TERMINALS WILL EXPERIENCE
LOW-END MVFR CIGS (1,500FT) THRU LATE WED AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  66  79  64 /  60  40  30  20
HUTCHINSON      76  66  79  63 /  50  30  30  10
NEWTON          76  65  79  63 /  60  40  30  10
ELDORADO        75  66  79  64 /  70  40  40  20
WINFIELD-KWLD   77  67  79  65 /  70  40  40  20
RUSSELL         77  64  79  60 /  40  20  10  10
GREAT BEND      77  64  79  61 /  50  30  20  10
SALINA          77  65  79  62 /  50  20  20  10
MCPHERSON       76  65  79  62 /  50  30  20  10
COFFEYVILLE     74  66  80  65 /  90  50  50  20
CHANUTE         73  66  79  64 /  90  50  40  20
IOLA            74  65  79  64 /  90  40  40  20
PARSONS-KPPF    74  66  79  65 /  90  50  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ069>072-082-
083-092>096-098>100.

&&
Hazardous weather outlook, Sep 9, 5:20 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CDT WED SEP 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SLOW-MOVING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
PRODUCE VERY HEAVY RAINS OVER PRIMARILY SOUTH CENTRAL AND SOUTHEAST
KANSAS THROUGHOUT THE DAY...WHERE A FLASH FLOOD WATCH HAS BEEN
EXTENDED FOR MOST OF THESE AREAS UNTIL EARLY THIS EVENING. PLEASE
REFER TO THE LATEST FLASH FLOOD WATCH...RIVER FLOOD WARNINGS AND
COUNTY FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL INCREASE AGAIN...ESPECIALLY FROM
FRIDAY NIGHT THROUGH SATURDAY NIGHT. WHILE THESE THUNDERSTORMS MAY
PRODUCE SOME SMALL HAIL AND 40 TO 50 MPH GUSTS...THE PRIMARY THREAT
WILL BE HEAVY RAINS THAT MAY CAUSE FURTHER FLOODING...ESPECIALLY IN
SOUTHEAST KANSAS WHERE A COLD FRONT MAY STALL ON SATURDAY.

ANY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED THE REST OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, Sep 9, 5:19 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     FLOOD            1 SW INDEPENDENCE       37.22N 95.73W
09/09/2009                   MONTGOMERY         KS   LAW ENFORCEMENT

            WATER OVER HIGHWAY 75 JUST WEST OF TOWN.

&&

BDK
Local storm report, Sep 9, 5:43 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
543 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     FLOOD            IOLA                    37.93N 95.40W
09/09/2009                   ALLEN              KS   LAW ENFORCEMENT

            SOME COUNTY ROADS STILL IMPASSIBLE DUE TO HIGH WATER.

&&

BDK
Local storm report, Sep 9, 7:18 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     FLOOD            YATES CENTER            37.87N 95.74W
09/09/2009                   WOODSON            KS   LAW ENFORCEMENT

            MINOR FLOODING IN LOW LYING AREAS ACROSS THE COUNTY.

0715 AM     FLASH FLOOD      FREDONIA                37.53N 95.82W
09/09/2009                   WILSON             KS   LAW ENFORCEMENT

            STREETS IN FREDONIA...ALTOONA AND NEODESHA HAVE CITY
            STREETS UNDERWATER. SOME COUNTY ROADS IMPASSIBLE.

&&

BDK
Local storm report, Sep 9, 7:43 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CHANUTE                 37.67N 95.46W
09/09/2009  M3.34 INCH       NEOSHO             KS   ASOS

0700 AM     HEAVY RAIN       PARSONS                 37.34N 95.27W
09/09/2009  M3.58 INCH       LABETTE            KS   ASOS

0700 AM     HEAVY RAIN       COFFEYVILLE             37.04N 95.63W
09/09/2009  M4.16 INCH       MONTGOMERY         KS   ASOS

0700 AM     HEAVY RAIN       NORTHEAST WICHITA AND J 37.75N 97.22W
09/09/2009  M3.74 INCH       SEDGWICK           KS   ASOS

&&

DUNTEN
Local storm report, Sep 9, 7:49 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     FLASH FLOOD      NEODESHA                37.42N 95.68W
09/09/2009                   WILSON             KS   EMERGENCY MNGR

            ONE WATER RESCUE ONGOING IN TOWN.

&&

BDK
Local storm report, Sep 9, 7:55 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     FLASH FLOOD      INDEPENDENCE            37.23N 95.71W
09/09/2009                   MONTGOMERY         KS   LAW ENFORCEMENT

            NUMEROUS ROADS IN TOWN FLOODED, INCLUDING 10TH STREET AND
            2ND STREET. ALSO BARICADES WERE UP ALONG HIGHWAY 75 IN
            TOWN.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:40 PM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho12 hr
Sep 8, 9:02 PM CDTRiver Flood WarningICTButler, Cowley41 hr
Sep 8, 9:38 PM CDTAreal Flood WarningICTGreenwood, Wilson, Woodson12 hr
Sep 9, 2:25 AM CDTRiver Flood WarningICTCowley42 hr
Sep 9, 2:33 AM CDTRiver Flood WarningICTCowley7 hr
Sep 9, 2:46 AM CDTAreal Flood WarningICTChautauqua, Elk7 hr
Sep 9, 4:00 AM CDTRiver Flood WarningICTAllen, Neosho3 days
Sep 9, 4:29 AM CDTRiver Flood WarningICTWilson40 hr
Sep 9, 5:04 AM CDTRiver Flood WarningICTAllen57 hr
Sep 9, 5:14 AM CDTFlash Flood WarningICTLabette, Montgomery8 hr
Sep 9, 7:11 AM CDTFlash Flood WarningICTWilson6 hr
Sep 9, 7:26 AM CDTAreal Flood WarningICTAllen, Greenwood, Neosho, Woodson7 hr
Sep 9, 8:21 AM CDTRiver Flood WarningICTLabette, Neosho5 days
Sep 9, 8:21 AM CDTRiver Flood WarningICTWilson12 hr
Sep 9, 8:30 AM CDTRiver Flood WarningICTLabette5 days
Sep 9, 8:37 AM CDTFlash Flood WarningICTChautauqua, Elk, Greenwood, Woodson5 hr
Sep 9, 8:49 AM CDTFlash Flood WarningICTAllen, Neosho5 hr
Sep 9, 9:47 AM CDTRiver Flood WarningICTMontgomery3 days
Sep 9, 9:54 AM CDTRiver Flood WarningICTNeosho4 days
Sep 9, 1:22 PM CDTAreal Flood WarningICTLabette, Montgomery, Wilson7 hr
Sep 9, 2:03 PM CDTAreal Flood WarningICTChautauqua, Elk, Greenwood17 hr
Sep 9, 2:13 PM CDTAreal Flood WarningICTAllen, Neosho, Woodson17 hr

Nearby

River Flood Warnings in Kansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.